Alert archive / Oregon / Hazardous Seas Warnings in 2021

Hazardous Seas Warning 83, NWS Medford, OR

December 21, 2021

NWS Medford, OR issued this hazardous seas warning at Dec 21, 2021, 2:39 AM PST. It took effect at Dec 22, 2021, 10:00 AM PST. It was in force for 15 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Dec 21, 2021, 2:39 AM PST (10:39 UTC)
In effect from
Dec 22, 2021, 10:00 AM PST
Expired
Dec 23, 2021, 1:00 AM PST
In force
15 hr
Issued by
NWS Medford, OR

The text

As transmitted.

529 
WHUS76 KMFR 211039
MWWMFR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Medford OR
239 AM PST Tue Dec 21 2021

PZZ350-356-212345-
/O.EXT.KMFR.SC.Y.0132.000000T0000Z-211222T1800Z/
/O.NEW.KMFR.SE.W.0083.211222T1800Z-211223T0900Z/
Coastal waters from Florence to Cape Blanco OR out 10 nm-
Coastal waters from Cape Blanco OR to Pt. St. George CA out 10 nm-
239 AM PST Tue Dec 21 2021

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 10 AM PST WEDNESDAY...
...HAZARDOUS SEAS WARNING IN EFFECT FROM 10 AM WEDNESDAY TO 1 AM
PST THURSDAY...

* WHAT...Steep seas of 7 to 9 ft at 8 seconds through tonight.
  Seas becoming very steep and wind driven at 8 to 10 ft Wednesday
  morning, with south winds 20 to 25 kt with gusts up to 35 kt.

* WHERE...All areas.

* WHEN...The Small Craft Advisory is in effect until 10 AM PST
  Wednesday, followed by a Hazardous Seas Warning from 10 AM 
  Wednesday to 1 AM PST Thursday.

* IMPACTS...Gusty winds and very steep and hazardous seas could 
  capsize or damage vessels. 

* View the hazard area in detail at https://go.usa.gov/x6hks

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Recreational boaters should remain in port. Commercial vessels
should prepare for very steep seas and consider remaining in port
until conditions improve.

&&

$$

PZZ370-376-212345-
/O.EXT.KMFR.SE.W.0082.000000T0000Z-211223T0900Z/
/O.EXT.KMFR.SC.Y.0132.211221T1039Z-211222T1800Z/
Waters from Florence to Cape Blanco OR from 10 to 60 nm-
Waters from Cape Blanco OR to Pt. St. George CA from 10 to 60 nm-
239 AM PST Tue Dec 21 2021

...HAZARDOUS SEAS WARNING NOW IN EFFECT UNTIL 1 AM PST THURSDAY...
...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 10 AM PST WEDNESDAY...

* WHAT...Very steep seas of 9 to 11 ft at 8 seconds. South winds
  becoming 25 to 30 kt with gusts up to 35 kt Wednesday.

* WHERE...Very steep and hazardous seas will impact areas beyond
  20 nm from shore through this evening, then spreading to all
  areas by midday Wednesday. Small Craft Advisory conditions are
  expected elsewhere.  

* WHEN...The Hazardous Seas Warning is in effect until 1 AM PST
  Thursday, and the Small Craft Advisory is in effect until 10 AM
  PST Wednesday.

* IMPACTS...Gusty winds and very steep and hazardous seas could 
  capsize or damage vessels.

* View the hazard area in detail at https://go.usa.gov/x6hks

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Recreational boaters should remain in port. Commercial vessels
should prepare for very steep seas and consider remaining in port
until conditions improve.

&&

$$

Visit us at https://www.weather.gov/Medford
3 follow-up statements
577 
WHUS76 KMFR 212205
MWWMFR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Medford OR
205 PM PST Tue Dec 21 2021

PZZ370-376-221115-
/O.CON.KMFR.SE.W.0082.000000T0000Z-211223T0900Z/
/O.CON.KMFR.SC.Y.0132.000000T0000Z-211222T1800Z/
Waters from Florence to Cape Blanco OR from 10 to 60 nm-
Waters from Cape Blanco OR to Pt. St. George CA from 10 to 60 nm-
205 PM PST Tue Dec 21 2021

...HAZARDOUS SEAS WARNING REMAINS IN EFFECT UNTIL 1 AM PST
THURSDAY...
...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 10 AM PST
WEDNESDAY...

* WHAT...Very steep seas of 9 to 11 ft at 8 seconds. South winds
  becoming 25 to 30 kt with gusts up to 35 kt Wednesday.

* WHERE...Very steep and hazardous seas will impact areas beyond 
  20 nm from shore through this evening, then spreading to all 
  areas by midday Wednesday. Small Craft Advisory conditions are 
  expected elsewhere.

* WHEN...The Hazardous Seas Warning is in effect until 1 AM PST 
  Thursday, and the Small Craft Advisory is in effect until 10 
  AM PST Wednesday.

* IMPACTS...Very steep and hazardous seas could capsize or 
  damage vessels. Bar crossings will become especially 
  treacherous.

* View the hazard area in detail at https://go.usa.gov/x6hks

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Recreational boaters should remain in port. Commercial vessels
should prepare for very steep seas and consider remaining in port
until conditions improve.

&&

$$

PZZ350-356-221115-
/O.CON.KMFR.SC.Y.0132.000000T0000Z-211222T1800Z/
/O.CON.KMFR.SE.W.0083.211222T1800Z-211223T0900Z/
Coastal waters from Florence to Cape Blanco OR out 10 nm-
Coastal waters from Cape Blanco OR to Pt. St. George CA out 10 nm-
205 PM PST Tue Dec 21 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 10 AM PST
WEDNESDAY...
...HAZARDOUS SEAS WARNING REMAINS IN EFFECT FROM 10 AM WEDNESDAY
TO 1 AM PST THURSDAY...

* WHAT...Very steep seas of 9 to 11 ft at 8 seconds. South winds
  becoming 25 to 30 kt with gusts up to 35 kt Wednesday.

* WHERE...All areas.

* WHEN...The Small Craft Advisory is in effect until 10 AM PST 
  Wednesday, followed by a Hazardous Seas Warning from 10 AM 
  Wednesday to 1 AM PST Thursday.

* IMPACTS...Very steep and hazardous seas could capsize or 
  damage vessels. Bar crossings will become especially 
  treacherous.

* View the hazard area in detail at https://go.usa.gov/x6hks

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Recreational boaters should remain in port. Commercial vessels
should prepare for very steep seas and consider remaining in port
until conditions improve.

&&

$$

Visit us at https://www.weather.gov/Medford
126 
WHUS76 KMFR 221052
MWWMFR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Medford OR
252 AM PST Wed Dec 22 2021

PZZ350-356-230000-
/O.CON.KMFR.SC.Y.0132.000000T0000Z-211222T1800Z/
/O.CON.KMFR.SE.W.0083.211222T1800Z-211223T0900Z/
/O.NEW.KMFR.SC.Y.0133.211223T0900Z-211225T1900Z/
Coastal waters from Florence to Cape Blanco OR out 10 nm-
Coastal waters from Cape Blanco OR to Pt. St. George CA out 10 nm-
252 AM PST Wed Dec 22 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 10 AM PST THIS
MORNING...
...HAZARDOUS SEAS WARNING REMAINS IN EFFECT FROM 10 AM THIS
MORNING TO 1 AM PST THURSDAY...
...SMALL CRAFT ADVISORY IN EFFECT FROM 1 AM THURSDAY TO 11 AM PST
SATURDAY...

* WHAT...Steep wind-driven seas of 7 to 8 feet this morning,
  becoming very steep and hazardous at 8 to 10 feet this afternoon
  into this evening, with south winds 25 to 30 kt and gusts up to
  35 kt. Steep seas of 8 to 10 feet at 12 seconds are then 
  expected into the weekend. 
 
* WHERE...All areas. 

* WHEN...A Small Craft Advisory is in effect until 10 AM PST this
  morning, followed by a Hazardous Seas Warning from 10 AM this
  morning to 1 AM PST Thursday. A second Small Craft Advisory is
  then in effect from 1 AM Thursday to 11 AM PST Saturday.

* IMPACTS...Very steep and hazardous seas could capsize or damage
  vessels. 

* View the hazard area in detail at https://go.usa.gov/x6hks

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Recreational boaters should remain in port. Commercial vessels
should prepare for very steep seas and consider remaining in port
until conditions improve.

&&

$$

PZZ370-376-230000-
/O.CON.KMFR.SE.W.0082.000000T0000Z-211223T0900Z/
/O.CON.KMFR.SC.Y.0132.000000T0000Z-211222T1800Z/
/O.NEW.KMFR.SC.Y.0133.211223T0900Z-211225T1900Z/
Waters from Florence to Cape Blanco OR from 10 to 60 nm-
Waters from Cape Blanco OR to Pt. St. George CA from 10 to 60 nm-
252 AM PST Wed Dec 22 2021

...HAZARDOUS SEAS WARNING REMAINS IN EFFECT UNTIL 1 AM PST
THURSDAY...
...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 10 AM PST THIS
MORNING...
...SMALL CRAFT ADVISORY IN EFFECT FROM 1 AM THURSDAY TO 11 AM PST
SATURDAY...

* WHAT...Very steep wind-driven seas of 10 to 12 feet with south
  winds 25 to 30 kt and gusts up to 35 kt through this evening.
  Steep combined seas of 10 to 12 feet at 12 seconds are then 
  expected tonight into the weekend.

* WHERE...Very steep and hazardous seas beyond 10 nm from shore
  and north of Port Orford will spread to all areas this afternoon
  into the evening. Small Craft Advisory conditions will then 
  follow for all areas. 

* WHEN...The Hazardous Seas Warning is in effect until 1 AM PST
  Thursday, with a Small Craft Advisory for the souther waters
  until 10 AM PST this morning. A second Small Craft Advisory is
  in effect from 1 AM Thursday to 11 AM PST Saturday.

* IMPACTS...Very steep and hazardous seas could capsize or damage
  vessels.

* View the hazard area in detail at https://go.usa.gov/x6hks

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Recreational boaters should remain in port. Commercial vessels
should prepare for very steep seas and consider remaining in port
until conditions improve.

&&

$$

Visit us at https://www.weather.gov/Medford
862 
WHUS76 KMFR 222229
MWWMFR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Medford OR
229 PM PST Wed Dec 22 2021

PZZ370-376-231130-
/O.CON.KMFR.SE.W.0082.000000T0000Z-211223T0900Z/
/O.EXT.KMFR.SC.Y.0133.211223T0900Z-211224T1800Z/
/O.NEW.KMFR.SE.A.0034.211224T1800Z-211225T0600Z/
/O.NEW.KMFR.SC.Y.0134.211225T0600Z-211226T0000Z/
Waters from Florence to Cape Blanco OR from 10 to 60 nm-
Waters from Cape Blanco OR to Pt. St. George CA from 10 to 60 nm-
229 PM PST Wed Dec 22 2021

...HAZARDOUS SEAS WARNING REMAINS IN EFFECT UNTIL 1 AM PST
THURSDAY...
...SMALL CRAFT ADVISORY NOW IN EFFECT FROM 1 AM THURSDAY TO 10 AM
PST FRIDAY...
...HAZARDOUS SEAS WATCH IN EFFECT FROM FRIDAY MORNING THROUGH
FRIDAY EVENING...
...SMALL CRAFT ADVISORY IN EFFECT FROM 10 PM FRIDAY TO 4 PM PST
SATURDAY...

* WHAT...For the Hazardous Seas Warning, very steep and 
  hazardous seas 8 to 11 ft at 17 seconds. For the first Small 
  Craft Advisory, west winds 15 to 25 kt with gusts up to 30 kt 
  and seas 10 to 15 ft at 15 seconds expected. For the second 
  Small Craft Advisory, seas 14 to 19 ft at 13 seconds expected. 
  For the Hazardous Seas Watch, very steep and hazardous seas 17 
  to 20 ft at 14 seconds possible.

* WHERE...All areas.

* WHEN...For the Hazardous Seas Warning, until 1 AM PST 
  Thursday. For the Small Craft Advisory, from 1 AM Thursday to 
  10 AM PST Friday. For the Small Craft Advisory, from 10 PM 
  Friday to 4 PM PST Saturday. For the Hazardous Seas Watch, 
  from Friday morning through Friday evening.

* IMPACTS...Very steep and hazardous seas could capsize or 
  damage vessels. Bar crossings will become especially 
  treacherous.

* View the hazard area in detail at https://go.usa.gov/x6hks

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Recreational boaters should remain in port. Commercial vessels
should prepare for very steep seas and consider remaining in port
until conditions improve.

&&

$$

PZZ350-356-231130-
/O.CON.KMFR.SE.W.0083.000000T0000Z-211223T0900Z/
/O.EXT.KMFR.SC.Y.0133.211223T0900Z-211226T0000Z/
Coastal waters from Florence to Cape Blanco OR out 10 nm-
Coastal waters from Cape Blanco OR to Pt. St. George CA out 10 nm-
229 PM PST Wed Dec 22 2021

...HAZARDOUS SEAS WARNING REMAINS IN EFFECT UNTIL 1 AM PST
THURSDAY...
...SMALL CRAFT ADVISORY NOW IN EFFECT FROM 1 AM THURSDAY TO 4 PM
PST SATURDAY...

* WHAT...Steep wind-driven seas of 7 to 8 feet this morning, 
  becoming very steep and hazardous at 8 to 10 feet this 
  afternoon into this evening, with south winds 25 to 30 kt and 
  gusts up to 35 kt. Steep seas of 8 to 10 feet at 12 seconds 
  are then expected into the weekend.

* WHERE...All areas.

* WHEN...For the Hazardous Seas Warning, until 1 AM PST 
  Thursday. For the Small Craft Advisory, from 1 AM Thursday to 
  4 PM PST Saturday.

* IMPACTS...Very steep and hazardous seas could capsize or 
  damage vessels. Bar crossings will become especially 
  treacherous.

* View the hazard area in detail at https://go.usa.gov/x6hks

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Recreational boaters should remain in port. Commercial vessels
should prepare for very steep seas and consider remaining in port
until conditions improve.

&&

$$

Visit us at https://www.weather.gov/Medford

What forecasters said that day

The local office's own words before this hazardous seas warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Medford, OR wrote its last area forecast discussion before this hazardous seas warning went out at Dec 20, 10:37 PM PST, 4 hours 2 minutes earlier.

Area forecast discussion, Dec 20, 10:37 PM PST, 4 hours 2 minutes before
Area Forecast Discussion
National Weather Service Medford OR
1037 PM PST Mon Dec 20 2021

Updated Aviation and Marine Discussions

.DISCUSSION...A surface low is offshore of Southern Oregon with a
warm front north of Douglas County, perpendicular to the central
Willamate Valley, and a cold front roughly 120 NM from shore. The
main flow over the region is from the south and this is causing
rain showers to parallel the coast, limiting inland precipitation.

Where rain has fallen along the northern coast range and lowlands
of Coos and (coastal) Douglas County, amounts have been fairly
steady. In the the past six hours most stations are reporting 0.1"
of rain at least, with those at higher elevations reporting over
0.25". These showers will begin to taper off, focusing more
offshore, as higher pressure ridging noses north over central
Oregon and halting the progression of the surface low and cold
front.

The building of high pressure is also opening Tuesday (Dec 21) as
a more reasonable day to travel. This is because the front will be
slower to progress onshore and hold off on snowfall around 4 PM
PST; there is likely to be a wintery mix between rain, snow, and
sleet in the hours leading up to this. After that time, the
southerly flow will target snow in the mountains of Siskiyou
County. Snow on passes (Siskiyou & Black Butte) should be
relatively light with the chance for greater than 1" of snow at
55% & 30% and for greater than 2" at 30% & 5% at Siskiyou & Black
respectively. So considering these amounts will be spread over
about 12 hours, we are not expecting only minor travel impacts if
any.  -Miles

&&

.AVIATION...21/06Z TAFs...Expect mainly VFR conditions along the
coast tonight into Tuesday. Then as a front just offshore moves into
the area, expect rain, MVFR cigs/vis and local IFR cigs to develop
Tuesday afternoon and evening along the coast. Inland, areas of
IFR/LIFR conditions in fog/low clouds will develop in west side
valleys tonight and Tuesday morning then improving to VFR late
Tuesday morning into early Tuesday afternoon. Areas of precipitation
will spread inland late Tuesday afternoon and Tuesday evening
resulting in local MVFR/IFR cigs/vis and terrain obscurations.
-CC

&&

.MARINE...Updated 1000 PM PST Monday, 20 December, 2021...Winds will
gradually lower this evening into tonight, but fresh southerly swell
will maintain steep to very steep, short period and hazardous seas
across all the waters through Tuesday morning. Then, steep to very
steep seas are expected to linger across outer portions of the
waters through Tuesday evening. The next front is expected Wednesday
with very steep seas possible and southerly winds likely approaching
gale force. Another strong front is likely Thursday night into
Friday. Then active weather will continue into the weekend. -CC

&&

.PREV DISCUSSION... /Issued 308 PM PST Mon Dec 20 2021/

SHORT TERM...

Rain showers are still persisting along the coast this afternoon,
although there are sections of clearing near Brookings and the
southern portions of the coast. Tonight into Tuesday will be a
quiet period for our region as high pressure pushes into our area
as a low spins off the coast. This will result in some clearing
and some pretty cold temperatures overnight east of the Cascades.
Last night Lakeview dropped to 18 degrees and we would expect
another night in the mid teens as high clouds partially clear out.
However for tonight, don't be surprised if some locations east of
the Cascades are able to slip into the single digits.

By Tuesday, things become a little more interesting as the low to
our west finally makes an attempt to move onshore. One could also
analyze an occluded front also pushing onshore during this time.
This will result in the first of many precipitation events over
the next week. Sometimes these fronts can overproduce on the
precipitation. At this time however, we're expecting minor snow
impacts in California and the higher terrain in California. If
there is one place to watch out for, it'll be Black Butte Summit
on I-5 as it does have a 30 to 50% chance to see 2 inches rather
quickly Tuesday night according to the NBM.

LONG TERM...Wednesday until Sunday. The pattern becomes more
active and more "wintry" as we approach the weekend. The first
round Wednesday morning into Thursday morning continues on track
with warning amounts still indicated above 4000 ft elevation from
the Mt Shasta region to western Sikiyou county. The next front
after that, Thursday into Friday morning, is not as strong with
advisory amounts possible above 2500 ft elevation from the
Cascades to the coastal ranges into Friday morning.

The upper trough that brings these successive fronts through shifts
east with northwest cool flow behind it ahead of the next front that
moves in Friday morning into Christmas day. With the upper trough
again deepening offshore as the next round of even colder air moves
in this weekend. This system currently is showing heavy snow above
2500 ft in western Siskiyou county and in The Kalmiopsis through
Christmas morning, with snow looking to reach the valley floors west
of the Cascades, but with light amounts indicated at this time.

As we head into Christmas night the really cold air mass moves in.
Current operational model runs area showing a high probability of
snow to the valley floors in the Rogue valley and Siskiyou county,
with lighter amounts in the Umpqua valley. The ensemble
probabilities of greater than 2 inches per 12 hour periods are
showing likely probabilities Sunday morning through Tuesday night,
with a 73% chance of greater than 2 inches of snowfall at the
Medford airport indicated Sunday. -Sven

&&

.MFR WATCHES/WARNINGS/ADVISORIES...
OR...
CA...Winter Storm Watch from late Tuesday night through Thursday
     afternoon above 4000 feet in the for CAZ080-081.
     Winter Storm Watch from late Tuesday night through Thursday
     afternoon for CAZ082-083.

Pacific Coastal Waters...
     Small Craft Advisory until 10 AM PST Tuesday for PZZ350-356.
     Hazardous Seas Warning until 10 PM PST this evening for
     PZZ350-356.
     Small Craft Advisory from 10 AM to 10 PM PST Tuesday for
     PZZ370-376.
     Hazardous Seas Warning until 10 PM PST Tuesday for PZZ370-376.
     Gale Warning until 10 PM PST this evening for PZZ376.

The office that day

Everything else NWS Medford, OR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 21, 4:11 AM PSTWinter Storm WarningMFRDouglas, Jackson, Josephine, Klamath51 hr
Dec 21, 4:11 AM PSTWinter Weather AdvisoryMFRDouglas, Jackson, Josephine, Klamath, Lake72 hr
Dec 21, 3:24 AM PSTWind AdvisoryMFRSiskiyou42 hr

Nearby

Hazardous Seas Warnings in Oregon, 2021Every hazardous seas warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.